Severe cutaneous adverse reactions to antiepileptic drugs in Asians

C-Y Yang, R-L Dao, Leon Tsung-Ju Lee, C-W Lu, C-H Yang, S-I Hung, W-H Chung

Research output: Contribution to journalArticlepeer-review

83 Citations (Scopus)

Abstract

OBJECTIVE: Ethnicity has been shown to be a contributing risk factor regarding antiepileptic drug (AED)-induced severe cutaneous adverse drug reactions (SCARs). To increase the clinical and epidemiologic information in Asians, we investigated the characteristics, outcome, and tolerability toward alternative drugs for AED-induced SCARs.

METHODS: A total of 154 patients with AED-induced SCARs, including Stevens-Johnson syndrome (SJS), toxic epidermal necrosis (TEN), and drug rash with eosinophilia and systemic symptoms (DRESS), were analyzed for demographic characteristics, causative AEDs, latent period, organ involvement, complications, and mortality. Tolerability toward alternative AEDs was followed for patients after AED-SCARs episodes.

RESULTS: Carbamazepine (CBZ) and phenytoin (PHT) were the most common causative AEDs for SJS/TEN (67.8%) and DRESS (43.6%), respectively. No SCARs case was caused by nonaromatic AEDs, e.g., valproic acid (VPA) and topiramate (TPM). The liver was the most frequently involved internal organ in AED-DRESS, whereas ocular complications were more commonly seen in AED-SJS/TEN. The mortality of AED-SJS/TEN and -DRESS was 6.1% and 7.7%, respectively. By following alternative AED usage of patients after AED-SCARs episodes, we noted that most patients were tolerant of nonaromatic AEDs. One case of oxcarbazepine-SJS had cross-hypersensitivity to lamotrigine (LTG) and further developed into DRESS.

CONCLUSION: CBZ, PHT, and LTG were the major causative AEDs for SCARs. The mortality of PHT-SCARs was higher than CBZ-SCARs due to complicated comorbidity in patients. Nonaromatic AEDs were safe alternatives for patients with aromatic AED-induced SCARs.

Original languageEnglish
Pages (from-to)2025-33
Number of pages9
JournalNeurology
Volume77
Issue number23
DOIs
Publication statusPublished - Dec 6 2011
Externally publishedYes

Keywords

  • Adult
  • Anticonvulsants/adverse effects
  • Asians/ethnology
  • Carbamazepine/adverse effects
  • Exanthema/chemically induced
  • Female
  • Follow-Up Studies
  • Humans
  • Lamotrigine
  • Male
  • Middle Aged
  • Phenytoin/adverse effects
  • Retrospective Studies
  • Risk Factors
  • Severity of Illness Index
  • Stevens-Johnson Syndrome/chemically induced
  • Taiwan/epidemiology
  • Triazines/adverse effects

Fingerprint

Dive into the research topics of 'Severe cutaneous adverse reactions to antiepileptic drugs in Asians'. Together they form a unique fingerprint.

Cite this